Alert archive / Colorado / Special Weather Statements in 2015

Special Weather Statement, NWS Pueblo, CO

May 25, 2015Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at May 25, 2015, 2:12 PM MDT for Huerfano County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 2:12 PM MDT (20:12 UTC)
Expired
May 25, 2015, 3:00 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS85 KPUB 252012
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT MON MAY 25 2015
 
COZ087-088-252100-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
212 PM MDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAS ANIMAS AND EAST
CENTRAL HUERFANO COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF AGUILAR...OR 23 MILES NORTH OF TRINIDAD...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN LAS
ANIMAS AND EAST CENTRAL HUERFANO COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 10474 3780 10459 3761 10429 3743 10453
TIME...MOT...LOC 2012Z 216DEG 8KT 3750 10462 

$$

SR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 25, 12:25 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 25, 12:25 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT MON MAY 25 2015

.UPDATE...
ISSUED AT 901 AM MDT MON MAY 25 2015

UPDATED GRIDS/ZONES PER LATEST OBS/TRENDS AND HI RES MODELS.
EXPECT MOST AREAS TO STAY DRY THIS MORN...EXCEPT ALONG THE
CONTDVD...THEN A GRADUAL INCREASE TO SCT PRECIP THIS AFTERNOON.
ROSE

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 504 AM MDT MON MAY 25 2015

...SHOWERS AND THUNDERSTORMS AGAIN...

SOUTHERN COLORADO WILL REMAIN UNDER COOL...CYCLONIC FLOW
TODAY...WITH STEEP LAPSE RATES...MOISTURE AND INSTABILITY ALL
PRESENT ONCE AGAIN.  THE GOOD NEWS IS...SHEAR WILL BE LESS...
RESULTING IN LESS SEVERE POTENTIAL.  0-6KM BULK SHEAR VALUES ARE
GENERALLY PROGGED AT JUST 25-35 KNOTS ACROSS THE AREA DURING THE
AFTERNOON...WITH THE HIGHEST VALUES GENERALLY TO THE EAST AND THE
LOWEST TO THE WEST.  SO...THE POTENTIAL FOR STORM ROTATION AND
TORNADOES SHOULD BE LESS TODAY.

HOWEVER...MID LEVEL LAPSE RATES WILL BE STEEP OVER THE AREA AGAIN
THIS AFTERNOON...PERHAPS REACHING 8 TO 9 DEGREES CELSIUS PER
KILOMETER.  THIS MAKES SENSE WITH A COLD UPPER LOW OVERHEAD...COLD
ENOUGH TO PRODUCE SNOW DOWN TO ABOUT 7800 FEET IN ASPEN THIS
MORNING.  SO...WITH PLENTY OF MOISTURE...INSTABILITY AND VORTICITY
SPINNING THROUGH THE UPPER TROUGH OVER THE REGION...WOULD EXPECT
JUST ABOUT ANYTHING COULD HAPPEN TODAY...INCLUDING SMALL COLD AIR
FUNNELS...HAIL...LOCALLY HEAVY RAIN...AND GUSTY WINDS. IN THE
MOUNTAINS ABOVE 8000 FEET...COULD EVEN SEE SHOWERS OF SNOW OR
GRAUPEL ACCUMULATING UP TO A FEW INCHES.  AS FOR THE TRUE SEVERE
WEATHER THREAT...SHOULD BE RATHER LOW TODAY.  HOWEVER...WITH
FREEZING LEVELS SO LOW FOR THIS TIME OF YEAR...CAN NOT RULE OUT A
LARGE HAILER OR TWO...PRODUCING HAILSTONES UP TO AN INCH OR SO IN
DIAMETER.  ALSO...AGAIN TODAY...WITH THE CURRENT STATE OF SATURATION
ACROSS THE REGION...HEAVY RAIN OVER THE WRONG LOCATION COULD RESULT
IN FLASH FLOODING.

TODAY'S CONVECTION WILL MOSTLY BE DIURNALLY DRIVEN.  THE MOST
INTENSE ACTIVITY SHOULD OCCUR DURING THE PEAK HEATING HOURS OF THE
AFTERNOON...BEFORE DISSIPATING DURING THE EVENING AND GENERALLY
ENDING BY MIDNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 504 AM MDT MON MAY 25 2015

TUESDAY AND WEDNESDAY...NOT MUCH CHANGE IN THE EXPECTED PATTERN
MIDWEEK AS AN UPPER SHORTWAVE RIDGE TRACKS ACROSS THE STATE. THIS
WILL BRING SLIGHTLY DRIER CONDITIONS AND WARMER TEMPS BOTH
DAYS...WITH DIURNAL AFTN/EVE MT CONVECTION EXPECTED. LOOK FOR MAX
TEMPS IN THE 60S AND 70S...AND AROUND 80F FOR THE E PLAINS.

THURSDAY...A TROUGH OF LOW PRESSURE MOVES ONSHORE ACROSS THE WEST
COAST LATE WED...WITH THE CLOSED UPPER LOW DROPPING OUT OF THE PAC
NW AND SLIDING ACROSS IDAHO. THIS SW FLOW ALOFT WILL START DRAWING A
BIT MORE MOISTURE UP ACROSS THE 4 CORNERS AND INTO THE WESTERN HALF
OF COLORADO FOR THU. TEMPS ARE FORECAST TO REMAIN WARM AND IN THE
70S...AND ARE NOT EXPECTED TO CHANGE MUCH FROM TUE AND WED.
HOWEVER...SHOWER AND STORM ACTIVITY WILL BE ON THE INCREASE THROUGH
THE AFTN AND EVE ACROSS ALL OF THE FORECAST AREA.

FRIDAY AND SATURDAY...THE UPPER LOW TRACKS DIRECTLY OVER THE
NORTHERN HALF OF COLORADO ON FRIDAY...AS A SFC COLD FRONT DROPS DOWN
THE EASTERN HALF OF THE STATE FRI MORNING. LLVL UPSLOPE FLOW WILL
SETTLE IN FOR CONSIDERABLE CLOUDINESS...COOLER TEMPS AND A VERY GOOD
WINDOW FOR WIDESPREAD PCPN ACROSS THE AREA FRI THROUGH SAT MORNING.
LOOK FOR MAX TEMPS ON FRI IN THE 60S TO LOWER 70S...AND IN THE LOWER
60S FOR SAT. SHOWERS ARE EXPECTED TO BECOME MORE ISOLATED SAT EVE AS
THE UPPER LOW CONTINUES EAST INTO WESTERN KS AND NE.

SUNDAY...THE UPPER LOW GRADUALLY MOVES ACROSS KS AND NE ON
SUNDAY...WITH ISOLATED TO LOW END SCATTERED POPS RESTRICTED TO THE
HIGHER TERRAIN. MAX TEMPS SHOULD START WARMING BACK UP INTO THE 70S
FOR THE PLAINS AND SLV. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1220 PM MDT MON MAY 25 2015

MAIN CONCERN FOR THE NEXT 24-30 HOURS WILL BE LOCAL...BRIEF...MVR
TO IFR CONDITIONS DUE TO SHOWERS AND TS. THREAT OF STORMS TODAY
WILL BE HIGHEST BETWEEN 21Z AND 01Z...ALTHOUGH THERE COULD BE
LINGERING SHOWERS THROUGH THIS EVE OVER THE PLAINS. SOME LOCALIZED
LOW CIGS WILL BE POSSIBLE TUE MORNING AS A RESULT. WINDS WILL
GENERALLY BE LIGHT EXCEPT VCTS. SNOW LEVELS WILL REMAIN GENERALLY
ABOVE 10000 FEET TODAY...BUT GRAUPEL SHOWERS WILL BE POSSIBLE FOR
THE LOWER ELEVATIONS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ROSE
SHORT TERM...LW
LONG TERM...MOORE
AVIATION...ROSE
Hazardous weather outlook, May 25, 12:19 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1219 PM MDT MON MAY 25 2015

COZ058>089-093>099-261830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1219 PM MDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD UPPER LEVEL DISTURBANCE WILL TRACK ACROSS SOUTHERN COLORADO
TODAY...TRIGGERING ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.  STORM THREATS TODAY WILL INCLUDE LIGHTNING...
HAIL...LOCALLY HEAVY RAIN...AND GUSTY WINDS. MOST HAIL WILL BE
PEA SIZE OR LESS BUT A FEW STORMS COULD PRODUCE HAIL UP TO AN
INCH...PARTICULARLY NEAR THE KANSAS BORDER. FLASH FLOODING WILL
BE A CONCERN DUE TO SATURATED SOILS.

WIND SHEAR...WHICH IS NECESSARY TO GET STORMS ROTATING...WILL BE
LESS TODAY THAN YESTERDAY.  CONSEQUENTLY...THE THREAT FOR ROTATING
STORMS AND TORNADOES WILL BE LESS. HOWEVER...A BRIEF WEAK TORNADO
CANNOT BE RULED OUT.

IN THE MOUNTAINS...PRECIPITATION WILL FALL AS SNOW OR GRAUPEL OVER
THE HIGHER TERRAIN. ELEVATIONS ABOVE 8500 FEET COULD SEE LOCAL
ACCUMULATIONS UP TO A FEW INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER SOUTHERN COLORADO
THROUGH THE PERIOD. SHOWERS...THUNDERSTORMS AND SNOW ABOVE 10000
FEET WILL BE POSSIBLE EACH DAY...MAINLY IN AND NEAR THE
MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS. PRIMARY STORM
THREATS THROUGH THE PERIOD WILL BE LIGHTNING...LOCALLY HEAVY RAIN
AND SMALL HAIL. HOWEVER...A FEW STORMS COULD PRODUCE LARGE HAIL
AND STRONG WINDS.

AT THIS TIME...THURSDAY EVENING THROUGH SATURDAY MORNING LOOKS
LIKE THE BEST PERIOD WITH THE GREATEST POTENTIAL FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY OVER MOST OF SOUTHERN COLORADO.

44/44

In the hours before

Special weather statement, May 25, 1:57 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT MON MAY 25 2015

COZ074-087-088-252045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
157 PM MDT MON MAY 25 2015

...SPECIAL WEATHER STATEMENT...

AT 156 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AGUILAR...OR 22 MILES NORTHWEST OF TRINIDAD...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN

LOCATIONS IMPACTED INCLUDE...
AGUILAR AND INTERSTATE 25 NORTH OF AGUILAR.

LAT...LON 3736 10471 3753 10478 3764 10452 3741 10433
TIME...MOT...LOC 1956Z 251DEG 11KT 3747 10466

28
Special weather statement, May 25, 2:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT MON MAY 25 2015

COZ087-088-252100-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
212 PM MDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAS ANIMAS AND EAST
CENTRAL HUERFANO COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF AGUILAR...OR 23 MILES NORTH OF TRINIDAD...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN LAS
ANIMAS AND EAST CENTRAL HUERFANO COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 10474 3780 10459 3761 10429 3743 10453
TIME...MOT...LOC 2012Z 216DEG 8KT 3750 10462

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:06 PM MDTTornado WarningPUBBaca, Prowers24 min
May 24, 6:32 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers16 min
May 25, 1:06 PM MDTRiver Flood WarningPUBPueblo32 hr
May 25, 1:57 PM MDTSpecial Weather StatementPUBHuerfano48 min
May 25, 3:13 PM MDTSpecial Weather StatementPUBPueblo47 min
May 25, 4:16 PM MDTSpecial Weather StatementPUBPueblo89 min
May 25, 4:24 PM MDTSpecial Weather StatementPUBElbert51 min
May 25, 4:29 PM MDTSpecial Weather StatementPUBPueblo91 min
May 25, 4:34 PM MDTSevere Thunderstorm WarningPUBPueblo56 min

Nearby

Special Weather Statements in Colorado, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.